Logo American Journal of Case Reports

Call: 1.631.629.4328
Mon-Fri 10 am - 2 pm EST

Contact Us

Logo American Journal of Case Reports Logo American Journal of Case Reports Logo American Journal of Case Reports

09 March 2016 : Case report  USA

Drug-Related Hyponatremic Encephalopathy: Rapid Clinical Response Averts Life-Threatening Acute Cerebral Edema

Unusual clinical course, Challenging differential diagnosis, Diagnostic / therapeutic accidents, Management of emergency care, Adverse events of drug therapy, Educational Purpose (only if useful for a systematic review or synthesis)

Arthur J. SiegelEF, Sophie S. ForteEF, Nasir A. BhattiDEF, Steven E. GeldaDEF

DOI: 10.12659/AJCR.896572

Am J Case Rep 2016; 17:150-153

Abstract

BACKGROUND: Drug-induced hyponatremia characteristically presents with subtle psychomotor symptoms due to its slow onset, which permits compensatory volume adjustment to hypo-osmolality in the central nervous system. Due mainly to the syndrome of inappropriate antidiuretic hormone secretion (SIADH), this condition readily resolves following discontinuation of the responsible pharmacological agent. Here, we present an unusual case of life-threatening encephalopathy due to adverse drug-related effects, in which a rapid clinical response facilitated emergent treatment to avert life-threatening acute cerebral edema.

CASE REPORT: A 63-year-old woman with refractory depression was admitted for inpatient psychiatric care with a normal physical examination and laboratory values, including a serum sodium [Na+] of 144 mEq/L. She had a grand mal seizure and became unresponsive on the fourth day of treatment with the dual serotonin and norepinephrine reuptake inhibitor [SNRI] duloxetine while being continued on a thiazide-containing diuretic for a hypertensive disorder. Emergent infusion of intravenous hypertonic (3%) saline was initiated after determination of a serum sodium [Na+] of 103 mEq/L with a urine osmolality of 314 mOsm/kg H20 and urine [Na+] of 12 mEq/L. Correction of hyposmolality in accordance with current guidelines resulted in progressive improvement over several days, and she returned to her baseline mental status.

CONCLUSIONS: Seizures with life-threatening hyponatremic encephalopathy in this case likely resulted from co-occurring SIADH and sodium depletion due to duloxetine and hydrochlorothiazide, respectively. A rapid clinical response expedited diagnosis and emergent treatment to reverse life-threatening acute cerebral edema and facilitate a full recovery without neurological complications.

Keywords: Duloxetine Hydrochloride - adverse effects, Diuretics - adverse effects, Epilepsy, Tonic-Clonic - chemically induced, Hydrochlorothiazide - adverse effects, Inappropriate ADH Syndrome - therapy, Infusions, Intravenous, Saline Solution, Hypertonic - therapeutic use, Serotonin and Noradrenaline Reuptake Inhibitors - adverse effects

Add Comment 0 Comments

In Press

Case report  Jordan

Blue Toe Syndrome in Behçet’s Disease: A Case Report

Am J Case Rep In Press; DOI: 10.12659/AJCR.943813  

Case report  South Korea

A Rare Case of Stroke in a 76-Year-Old Woman: Left Atrial Papillary Fibroelastoma as the Culprit

Am J Case Rep In Press; DOI: 10.12659/AJCR.943568  

Case report  Kosovo

A 74-Year-Old Man with Severe Comorbidities and Successful Abdominal Aortic Aneurysm Repair with Thoracic S...

Am J Case Rep In Press; DOI: 10.12659/AJCR.943702  

Case report  Vietnam

Fibrous Dysplasia of the Parietal Bone with Focal Motor Seizures: A Case Report

Am J Case Rep In Press; DOI: 10.12659/AJCR.943718  

Most Viewed Current Articles

07 Mar 2024 : Case report  USA 38,357

Neurocysticercosis Presenting as Migraine in the United States

DOI :10.12659/AJCR.943133

Am J Case Rep 2024; 25:e943133

0:00

10 Jan 2022 : Case report  Germany 31,120

A Report on the First 7 Sequential Patients Treated Within the C-Reactive Protein Apheresis in COVID (CACOV...

DOI :10.12659/AJCR.935263

Am J Case Rep 2022; 23:e935263

19 Jul 2022 : Case report  Saudi Arabia 17,721

Atlantoaxial Subluxation Secondary to SARS-CoV-2 Infection: A Rare Orthopedic Complication from COVID-19

DOI :10.12659/AJCR.936128

Am J Case Rep 2022; 23:e936128

23 Feb 2022 : Case report  USA 17,697

Penile Necrosis Associated with Local Intravenous Injection of Cocaine

DOI :10.12659/AJCR.935250

Am J Case Rep 2022; 23:e935250

Your Privacy

We use cookies to ensure the functionality of our website, to personalize content and advertising, to provide social media features, and to analyze our traffic. If you allow us to do so, we also inform our social media, advertising and analysis partners about your use of our website, You can decise for yourself which categories you you want to deny or allow. Please note that based on your settings not all functionalities of the site are available. View our privacy policy.

American Journal of Case Reports eISSN: 1941-5923
American Journal of Case Reports eISSN: 1941-5923